Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Flagstaff, AZ

August 19, 2014Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 19, 2014, 1:24 PM MST for Yavapai County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 1:24 PM MST (20:24 UTC)
Expired
Aug 19, 2014, 3:15 PM MST
In force
111 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 146 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WGUS55 KFGZ 192024
FFWFGZ
AZC025-192215-
/O.NEW.KFGZ.FF.W.0014.140819T2024Z-140819T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
124 PM MST TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 315 PM MST

* AT 117 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE SOLS WASH AND THE INTERSECTION OF 
  HIGHWAYS 93 AND 71 IN SOUTHWESTERN YAVAPAI COUNTY. 

A GAGE NEAR THE HIGHWAY INTERSECTION HAS MEASURED 1.42 INCHES OF 
RAINFALL IN THE 30 MINUTES ENDING AT 115 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SOLS WASH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3413 11300 3416 11292 3400 11283 3400 11291

$$

41
1 follow-up statement
676 
WGUS75 KFGZ 192207
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
307 PM MST TUE AUG 19 2014

AZC025-192216-
/O.EXP.KFGZ.FF.W.0014.000000T0000Z-140819T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
307 PM MST TUE AUG 19 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...

THE FLASH FLOOD WARNING FOR SOLS WASH IN SOUTHWESTERN YAVAPAI COUNTY 
WILL BE ALLOWED TO EXPIRE AT 315 PM.


LAT...LON 3413 11300 3416 11292 3400 11283 3400 11291

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:30 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 19, 9:30 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST TUE AUG 19 2014

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL MOVE ACROSS THE
SOUTHWEST UNITED STATES OVER THE NEXT FEW DAYS. THE RESULTING MOIST
SOUTHERLY FLOW OVER ARIZONA WILL BRING SHOWERS AND THUNDERSTORMS
INTO FRIDAY. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND
FLOODING.

&&
.DISCUSSION...A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS MOVING
ACROSS CENTRAL ARIZONA THIS MORNING WITH RAINFALL RATES UP TO AN
INCH AN HOUR IN THE HEAVIER STORMS. SOME NORMALLY DRY WASHES ARE
FLOODING THIS MORNING IN SOUTHERN YAVAPAI COUNTY. STORMS JUST SOUTH
OF YAVAPAI COUNTY APPEAR TO BE TRAINING--BUILDING OVER THE SAME AREA
AND RAINING ON ALREADY SATURATED SOILS--AND MOVING INTO YAVAPAI
COUNTY. THIS AREA OF CONVECTION IS SLOWLY MOVING NORTHEAST. HAVE
UPDATE FORECAST TO INCREASE THE POPS.

&&

.PREV DISCUSSION /330 AM MST/...A WEAK LOW PRESSURE SYSTEM WILL MOVE
ACROSS THE SOUTHWEST UNITED STATES OVER THE NEXT FEW DAYS. MOISTURE
WILL CONTINUE TO BE DRAWN UP FROM THE SOUTH ON THE WINGS OF
SOUTHERLY FLOW. AS A RESULT...WE ARE LOOKING FOR A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS INTO FRIDAY.

FOR TODAY THROUGH WEDNESDAY...AS THE LOW CENTER APPROACHES
ARIZONA...UPWARD MOTION AND COOLING ALOFT WILL CONTINUE. LOW LEVEL
MOISTURE WILL STREAM NORTHWARD AND INTERACT WITH THE COOLING AIR
MASS TO PRODUCE PERIODS OF SHOWERY WEATHER. THUNDERSTORMS WILL BE
EMBEDDED IN ANY SHOWER ACTIVITY. THERE IS A POTENTIAL FOR AREAS OF
MODERATE TO HEAVY RAINFALL WITH SOME FLOODING CONCERNS.

FOR THURSDAY AND BEYOND...MUCH DEPENDS ON THE PROGRESS OF THE
CALIFORNIA LOW. TIMING DIFFERENCES STILL EXIST BETWEEN MODELS. THE
GFS BRINGS A FAIRLY STRONG UPWARD MOTION BULLSEYE ACROSS NORTHERN
ARIZONA FROM LATE WEDNESDAY NIGHT INTO THURSDAY. THE EUROPEAN BRINGS
THE UPWARD MOTION MAXIMUM THROUGH FROM THURSDAY NIGHT INTO FRIDAY.
MODELS ARE CURRENTLY DOWNPLAYING ANY CONNECTION BETWEEN THIS UPWARD
MOTION MAXIMUM AND MOISTURE TO THE SOUTH. THE RESULT IS A FAIRLY
COMMON LOOKING PRECIPITATION FORECAST. HOWEVER...IF A TAP IS MADE TO
DEEPER MOISTURE JUST TO THE SOUTH WATCH OUT.

IN ANY EVENT...KEEP ABREAST OF THE SITUATION. STRONGER STORMS THIS
WEEK WILL BE CAPABLE OF PRODUCING EXTREMELY HEAVY RAINFALL.

&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT NUMEROUS SHRA/TSRA ACROSS
NORTHERN ARIZONA THROUGH TODAY. AREAS OF MVFR WILL BE COMMON WITH
ISOLATED IFR DUE TO PRECIP AND OR LOW CLOUDS AND FOG. DECREASING
PRECIP COVERAGE AFTER 03Z BUT STRATUS WITH MVFR TO PERSIST. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS/MCCOLLUM
AVIATION.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 19, 4:07 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 AM MST TUE AUG 19 2014

AZZ004>018-037>040-200700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
407 AM MST TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOIST SOUTHERLY FLOW WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA. THE MAIN THREAT FROM STORMS
TODAY WILL BE HEAVY RAIN...LOCALLY IN EXCESS OF 2 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOIST SOUTHERLY FLOW LOOKS TO CONTINUE THROUGH AT LEAST THURSDAY WITH
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS
FOR AREAS OF HEAVY RAIN AND ISOLATED SEVERE THUNDERSTORMS AS A
LOW PRESSURE SYSTEM MOVES ACROSS ARIZONA. MODEL DIFFERENCES IN
TIMING MAKE IT IMPORTANT TO STAY TUNED TO FOR ANY UPDATES TO THE
FORECAST.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 19, 8:50 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
850 AM MST TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HEAVY RAIN       2 WSW CORDES            34.29N 112.20W
08/19/2014  M3.02 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            3 NORTH OF CLEATAR. WASHES FLOODED.

&&

EVENT NUMBER FGZ1400067

ML
Local storm report, Aug 19, 8:53 AM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
853 AM MST TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     HEAVY RAIN       3 E CORDES              34.30N 112.11W
08/19/2014  M1.76 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            WATER OVER ROAD ACROSS BIG BUG CREEK. ABOUT 1 FOOT
            DEEP.

&&

EVENT NUMBER FGZ1400068

ML
Local storm report, Aug 19, 9:08 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
908 AM MST TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       BLACK CANYON CITY       34.06N 112.11W
08/19/2014  E3.00 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            ROCK SLIDES. DEBRIS FROM HEAVY RAINS I-17 MILE MARKER
            250-242.

&&

EVENT NUMBER FGZ1400069

ML

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:16 AM MSTAreal Flood AdvisoryFGZYavapai4 hr
Aug 19, 7:34 AM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai3 hr
Aug 19, 9:07 AM MSTFlash Flood WarningFGZYavapai113 min
Aug 19, 10:33 AM MSTAreal Flood WarningFGZYavapai10 hr
Aug 19, 12:24 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 19, 1:22 PM MSTAreal Flood AdvisoryFGZYavapai4 hr
Aug 19, 1:59 PM MSTFlash Flood WarningFGZYavapai2 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.